Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Sioux Falls, SD

July 3, 2019Beadle County, Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2019, 3:47 PM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 3:47 PM CDT (20:47 UTC)
Expired
Jul 3, 2019, 4:15 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 137 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:50 PM CDTHAIL 0.886 Ese Virgil, SD
Jul 3, 4:13 PM CDTHAIL 16 N Woonsocket, SDREPORT VIA SOCIAL MEDIA AT 398TH AVENUE AND 224TH STREET ALPENA SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS53 KFSD 032047
SVRFSD
SDC005-073-111-032115-
/O.NEW.KFSD.SV.W.0039.190703T2047Z-190703T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
347 PM CDT Wed Jul 3 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sanborn County in east central South Dakota...
  South central Beadle County in east central South Dakota...
  Northeastern Jerauld County in central South Dakota...

* Until 415 PM CDT.

* At 346 PM CDT, a severe thunderstorm was located near Alpena, or 11
  miles southwest of Huron, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Sanborn, south central Beadle and northeastern Jerauld
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 9830 4425 9849 4444 9819 4421 9800
TIME...MOT...LOC 2046Z 241DEG 5KT 4421 9831 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
1 follow-up statement
256 
WWUS53 KFSD 032058
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
358 PM CDT Wed Jul 3 2019

SDC005-073-111-032115-
/O.CON.KFSD.SV.W.0039.000000T0000Z-190703T2115Z/
Sanborn SD-Beadle SD-Jerauld SD-
358 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN SANBORN...SOUTH CENTRAL BEADLE AND NORTHEASTERN
JERAULD COUNTIES...

At 357 PM CDT, a severe thunderstorm was located near Alpena, or 11
miles south of Huron, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Huron, Alpena and Virgil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 9830 4425 9849 4444 9819 4421 9800
TIME...MOT...LOC 2057Z 260DEG 4KT 4420 9830 

HAIL...1.00IN
WIND...60MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:41 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 3, 12:41 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1241 PM CDT Wed Jul 3 2019

.SHORT TERM...(Today and Tonight)
Issued at 442 AM CDT Wed Jul 3 2019

Convection as expected is focused in two areas early this morning,
albeit most models to even acknowledge. The first area is with the
residual activity from the evening and overnight hours in northwest
and central SD pushing toward the James River valley. Second,
scattered convection has been increasing within the weak
convergence/warm advection associated with the ragtag boundary from
eastern NE across central IA.  These two areas will likely end up on
very different evolution tracks in the short term. The former area
in the James Valley has been refocusing along the edge of the
outflow pool, and this feature is progressively working to outrun
the support of the slightly better low-level jet in central SD, so
look for this area to weaken a bit pushing east in the near-dawn
hours.  This second area is a bit more problematic, as convection
will likely continue to enhance and creep gradually northward
through the day. As the low-level jet becomes a bit more involved,
could see a fairly decent coverage of convection before a small wave
peels off from the area by early afternoon. With an environment with
an inch and a half to an inch and two thirds precipitable water,
these storms will be quite effective precip producers. Coupled with
snow moving, could have to watch for some locally heavy rainfall
toward Highway 20 early this morning, and perhaps further north
across northwest Iowa later this morning into midday.

For storms with the southern area through the day, will be generally
moderate instability with low deep-layer shear.  Structures likely
to remain pulsy and multicellular, but slow moving and with tracks
that will repeatedly produce rainfall.  A large part of the area
will have fairly minimal chances for convection through much of the
day once the western line dissipates, with best chances lingering
mainly east of I-29. Isolated, and slow moving storms will be
possible again later day as instability increases, and various
boundaries and small-scale disturbances ride over the ridge. Some
storm movement is almost indicated as stationary for those toward
south central SD.  Temps should return to the 80s, some near 90 out
toward south central SD, and those dewpoints will again grace the
upper 60s to lower 70s.

Tonight, should see another eruption of storms across northwest and
central SD, and even into area near the surface front in
northeastern SD as strong jet impulse drags along the international
border associated with a wave over western MT early this morning.
Deep shear remains a bit weak as far south as Highway 14 at 20-30
kts, but is 30-40 knots north of that, and the 0-3km shear vectors
and orientation suggest that upscale organization of a MCS overnight
could contain mesovortices and bowing segments. There would then be a
tendency for this area to progressive develop/turn east southeast
later in the night, which should bring fairly high precip chances
into areas north of I-90 overnight, driving the effective boundary
southward as well for consideration on Thursday.  Risk of excessive
rainfall is warranted at this point with the overnight convection,
especially toward Highway 14.

.LONG TERM...(Thursday through Tuesday)
Issued at 442 AM CDT Wed Jul 3 2019

Thursday, ongoing early day convection is likely in parts of
southwest MN, but does not look like the daytime should be a full
washout for anyone. Heights will be building subtly in wake of
early day wave, with boundary slowing across southeast SD to
southwest MN. Should get a good portion of the day without larger
scale lift support, and thus lesser chance for precip. South of
the boundary will get very warm and steamy, closing again on the
upper 80s to near 90, while the outflow could impact temps quite a
bit toward highway 14 and a struggle toward 80. Of course, the
7-7.5C lapse rates aloft will generate some fairly burly 2000-3000
J/kg MLCAPE values, some even higher where better capped in the
lower Missouri River. However, there is a weak cap in most
locations, with best chance to break later in the day just on the
cooler side of the boundary toward/north of I-90. Have slightly
boosted late day chances there, and continued a scattered level
mention for thunderstorms going into the evening. The coverage
should become more widespread Thursday night as another wave rolls
out of the high plains, tracking with it an enhancement in the
low-level jet across the boundary. Shear parameters are stronger,
especially in the genesis region, and this along with the greater
instability suggests a larger severe weather threat from later
Thursday afternoon through Thursday night. Could be dealing with
an upscale growth into a significant overnight wind event.

Some significant concerns for potential excessive rainfall on
Thursday night into early Friday, with boundary largely locked in
place as low pressure deepens in the central high plains. Deep warm
cloud depth in place as well, in excess of 12kft. NAM has been
throwing out some 2-4" amounts south of I-90, but not much agreement
in location for this with various boundary locations including the
very northward GFS. Therefore, was comfortable with the marginal
mention for the moment.

Friday has a lot more uncertainty as certain to have underestimated
impacts from any Thursday night convection. This could easily shove
the boundary far enough south that threat for most hazardous weather
would be diminished, even with the strongest of the short term waves
expected to pass across the area on Friday night.  Much remains to
be seen on how convection impacts boundary locations, so for now
have stuck to the initial blends and timing of precip through the
ending on Saturday, although wave timing suggests it could be ending
things a bit too quick. Generally a bit cooler on Friday, perhaps
will need to be dropped even several more degrees with presence of a
large outflow impact.  Certainly a bit cooler for Saturday.

Details less and less certain the further out with convection
muddling most model solutions to a tremendous degree by the weekend.
Precip chances in general look lower through the end of the weekend.
Most solutions locking on to a rebounding ridge heading into Monday,
before another wave moves through the region. ECMWF and at least a
few formerly known as the GFS ensemble members have the Monday wave
as somewhat stronger, which present with a fairly significant
boundary passage Monday night into Tuesday with a threat for some
severe storms based on shear/instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 3 2019

Isolated storms possible through the afternoon/evening, and while
one of these storms could impact our TAF sites, more likely that
they will remain north and east, so will not carry any thunder in
the TAFs through 06Z.

After 06Z, models converging on solution which brings a line of
storms to areas along and north of I-90 through mid-morning on
Thursday. This line will bring a potential for strong, gusty
winds, stronger in areas along and west of the James River, then
slowly weakening as it approaches I-29 corridor. Exact timing is
still uncertain, but have included most favored times for the
potential of strong wind gusts and brief MVFR-IFR conditions with
heavy rain/thunder for KHON/KFSD. Areas MVFR ceilings will linger
behind the storms into Thursday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JH
Hazardous weather outlook, Jul 3, 5:44 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
544 AM CDT Wed Jul 3 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-041045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
544 AM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will occur today, mainly near and
east of Interstate 29. Some storms across northwest Iowa will be
slow moving and repeat over the same areas this morning, which could
result in some spotty heavy rainfall.

More storms will develop across northern and central South Dakota
tonight, and build southward toward the Highway 14 corridor later
tonight. Some of these storms could contain damaging wind gusts to
around 65 mph, along with areas of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The end of the week will continue with on and off thunderstorms
chances. The highest chance for storms appears to be Thursday night
into Friday, when a few severe storms producing large hail and
damaging wind. The potential for heavy rainfall will continue, and
could be in excess of 2 inches in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Thursday afternoon and evening.

In the hours before

Local storm report, Jul 3, 11:25 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             2 E SALEM               43.72N 97.35W
07/03/2019  M1.25 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

AT
Local storm report, Jul 3, 11:38 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HEAVY RAIN       SALEM                   43.73N 97.39W
07/03/2019  E3.00 INCH       MCCOOK             SD   EMERGENCY MNGR

&&

AT
Local storm report, Jul 3, 11:39 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             7 E CANOVA              43.87N 97.37W
07/03/2019  M1.00 INCH       LAKE               SD   PUBLIC

&&

AT
Local storm report, Jul 3, 11:48 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             5 NW ORLAND             43.96N 97.25W
07/03/2019  E0.70 INCH       LAKE               SD   PUBLIC

&&

AT
Local storm report, Jul 3, 12:01 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             4 N CANISTOTA           43.66N 97.30W
07/03/2019  M1.00 INCH       MCCOOK             SD   PUBLIC

&&

AT
Local storm report, Jul 3, 12:28 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             4 SSE WINFRED           43.94N 97.33W
07/03/2019  M1.00 INCH       LAKE               SD   PUBLIC

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:08 AM CDTFlash Flood WarningFSDUnion3 hr
Jul 3, 10:48 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner27 min
Jul 3, 10:56 AM CDTSevere Thunderstorm WarningFSDMcCook34 min
Jul 3, 11:14 AM CDTSevere Thunderstorm WarningFSDLake31 min
Jul 3, 11:41 AM CDTSevere Thunderstorm WarningFSDMcCook23 min
Jul 3, 3:45 PM CDTFlash Flood WarningFSDBeadle, Jerauld, Sanborn2 hr
Jul 3, 4:13 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.